MAUDE Adverse Event Report: COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

COOK INC ADVANCE 18 LP LOW PROFILE BALLOON CATHETER; LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Model Number G30952
Medical Device Problem Codes Material Rupture (1546); Material Separation (1562)
Health Effect - Clinical Code Foreign Body In Patient (2687)
Date of Event 04/26/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
This report includes information known at this time.A follow-up report will be submitted should additional relevant information become available.
 
Event or Problem Description
As reported, during angioplasty of a ninety percent-occluded lesion within the distal left superficial femoral artery, an advance 18 lp low profile balloon catheter ruptured and separated.A 6-french, 45-centimeter ansel sheath and an unknown inflation device were used during the procedure.The anatomy was very calcified, and the bifurcation was steep.The balloon was inflated to twelve atmospheres when it ruptured upon the initial inflation.Per the reporter, the rupture appeared circumferential.The balloon and sheath were reportedly removed together; however, as the balloon was removed, the tip of the balloon separated.A small cut-down was performed and the separated segment was retrieved from the common femoral artery.Blood was noted in the inflation device after the balloon ruptured.The balloon was not inflated within a stent.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.
 
Additional Manufacturer Narrative
Event summary: as reported, during angioplasty of a ninety percent-occluded lesion within the distal left superficial femoral artery, an advance 18 lp low profile balloon catheter ruptured and separated.A 6-french, 45-centimeter ansel sheath and an unknown inflation device were used during the procedure.The anatomy was very calcified, and the bifurcation was steep.The balloon was inflated to twelve atmospheres when it ruptured upon the initial inflation.Per the reporter, the rupture appeared circumferential.The balloon and sheath were reportedly removed together; however, as the balloon was removed, the tip of the balloon separated.A small cut-down was performed and the separated segment was retrieved from the common femoral artery.Blood was noted in the inflation device after the balloon ruptured.The balloon was not inflated within a stent.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Investigation - evaluation reviews of the complaint history, device history record, drawing, instructions for use, specifications, and quality control procedures and a visual inspection of the device were conducted during the investigation.One pta4 catheter was returned to cook for analysis.The inner lumen of the balloon was separated, and the distal tip was missing.The balloon was ruptured circumferentially.The tip was not returned.No marker bands were present.A document-based investigation evaluation was performed.No related non-conformances were recorded, and there have been no other reported complaints for this lot number.The device history record review provides objective evidence that the device was manufactured to specification.There is no evidence of nonconforming devices from the complaint lot in house or in the field.There were no gaps discovered in the device specifications, drawing, or quality control procedures.Sufficient inspection activities are in place to identify this failure mode prior to distribution.The device is provided with instructions for use which state, ¿the advance 18lp low profile pta balloon dilatation catheter has been designed for percutaneous transluminal angioplasty (pta) of lesions in peripheral arteries including iliac, renal, popliteal, infrapopliteal, femoral, and iliofemoral as well as obstructive lesions of native or synthetic arteriovenous dialysis fistulae.¿ the ifu further warns, ¿do not exceed rated burst pressure.Rupture of balloon may occur.Adhere to balloon inflation pressure parameters in the compliance card insert.Over-inflation may cause rupture of the balloon, which resultant damage to the vessel wall.Use of a pressure gauge is recommended to monitor inflation pressures,¿ and, ¿do not use a power injector for balloon inflation or injection of contrast medium through catheter lumen marked ¿distal¿.Rupture may occur.¿ based on the available information and a clinical assessment of the event, cook concluded that patient anatomy contributed to this failure mode.As reported, the patient¿s anatomy was highly calcified with approximately 90% occlusion and there was a steep bifurcation angle at the lesion.Cook will continue monitoring of similar complaints and has notified the appropriate personnel of this event.Per the quality engineering risk assessment, no further action is required.This report is required by the fda under 21 cfr part 803 and is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement contained herein is intended to be an admission that any cook device is defective or malfunctioned, that a death or serious injury occurred, nor that any cook device caused, contributed to, or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
 
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.

Brand Name
ADVANCE 18 LP LOW PROFILE BALLOON CATHETER
Common Device Name
LIT CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key11789459
Report Number1820334-2021-01304
Device Sequence Number19813728
Product Code LIT
UDI-Device Identifier10827002309521
UDI-Public(01)10827002309521(17)231210(10)13618574
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
K130293
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,user f
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 08/20/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/10/2023
Device Model NumberG30952
Device Catalogue NumberPTA4-18-150-4-20
Device Lot Number13618574
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer05/14/2021
Initial Date Received by Manufacturer 04/26/2021
Supplement Date Received by Manufacturer08/12/2021
Initial Report FDA Received Date05/07/2021
Supplement Report FDA Received Date08/20/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;